Hail, Cowley
- When
- April 28, 2:27 PM CST to 2:28 PM CST
- Where
- Cowley County, 2.65 mi NE of Atlanta
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.460, -96.740
Dime to quarter sized hail reported near Atlanta.
Scattered thunderstorms moved across south central and southeast Kansas during the afternoon hours of April 28th, 2020.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Scattered thunderstorms moved across south central and southeast Kansas during the afternoon hours of April 28th, 2020.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 28, 1:48 PM CST, 39 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 248 PM CDT Tue Apr 28 2020 .SHORT TERM...(This evening through Friday night) Issued at 243 PM CDT Tue Apr 28 2020 Early this afternoon, a cold front currently stretches across south central Kansas, roughly from near Kingman, through the Wichita metro, and into northeast Kansas as of 18z. Behind this boundary, a few elevated showers with embedded thunder have developed across central Kansas and have been slowly working southward. Though some small hail and gusty winds will be possible with this activity, the main concern for the rest of the day will be further south. As the afternoon progresses, the focus will shift to south central and southeast Kansas as the front pushes southeast. Ahead of the front in southeast Kansas, a pool of enhanced moisture (dewpoints in the mid to upper 60s) has been nudging north into southern Kansas, and instability has been on the rise. MUCAPE has increased significantly in southeast Kansas and this will continue to increase over the next few hours (potentially in excess of 3000 J/kg). As of 19z, much of south central Kansas remains capped, but latest short term guidance continues to suggest that capping will erode enough to support convection within the next couple of hours and storms should begin by around 21z. As low-level convergence increases amidst impressive mid- level lapse rates of 8+ C/km, abrupt convective initiation can be expected shortly. Still thinking initiation will likely occur roughly in the vicinity of the Kansas Turnpike near or just east of the Wichita metro area. With the initial development, deep layer shear vectors will be oriented off the initiating boundary. Cloud layer mean wind will have a sufficient orthogonal orientation to the boundary as well, especially further south near the Kansas/Oklahoma border. Therefore, a few discrete cells may be possible initially before quickly becoming more of a cluster but with potentially separated updrafts before finally lining out later in the afternoon as it pushes into Oklahoma. With a wide buoyant sector, residence time within the zone of surface-based effective inflow layer air will be maximized, and with ample instability, shear, and lapse rates, severe storms appear likely. In initial development, a large hail threat (up to tennis ball size, perhaps) looks most likely. There will also be a window of opportunity for a brief tornado threat if storms become rooted along the boundary, given the modest low- level lapse rates and large CAPE. Helicity is rather marginal and LCL heights may be a little high, and while the threat for tornadoes is lower, it is not zero in any initial development along the boundary within some sort of localized vorticity maxima. Certainly the greater threat will lie south of the Oklahoma border, but cannot be ruled out as far north as Chautauqua/Montgomery/Labette counties. As storms quickly begin to form clusters and then line out, the main threat will transition to more of a damaging wind threat in far southeast Kansas. Agree with the previous forecast that winds within the 60-70mph range are possible within the upscale development in far southeast Kansas. Storms should exit southeast Kansas by around 00z this evening. A second line of convection may move across northeast Kansas along the fringes of the forecast area this evening. Although thunderstorms are unlikely, any showers may contain some brief gusty winds. Heading into tomorrow, drier air will be ushered into the region with gusty north post-frontal winds. Temperatures will be cooler than the previous days but will gradually warm throughout the rest of the week. Winds switch back around to blow out of the south as ridging builds into the region from the west. By Friday and Saturday, temperatures may reach into the upper 80s to low 90s. .LONG TERM...(Saturday through Tuesday) Issued at 243 PM CDT Tue Apr 28 2020 Another shortwave will move through the region on Saturday night. Agree with the previous discussion that PoPs may be over-done on Saturday evening, with precipitation more likely after midnight or so. The GFS is coming around to agree more with the ECMWF for storm chances on Sunday, with precip and the front well to the east of the region on Sunday. Therefore, if the current trends hold Sunday could end up being dry, and suspect that the current forecast is over-done precipitation wise. Did go ahead and trend PoPs down during Sunday evening and the overnight period from the initial model blend. However, given the uncertainty this far out, will continue to monitor over the next several days as the details become more clear. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1238 PM CDT Tue Apr 28 2020 A strong cold front, currently located across central KS, near KHUT, will continue to push southeast this afternoon, reaching KICT by around 19-20z with a wind shift to the NW. As the front pushes south, expect TSRA to develop along or just east of the KS Turnpike. So will go with a VCTS for KICT initially from 18-21z and eventually for KCNU. Could see some higher end TSRA for KCNU later this afternoon, so will go with tempo group with MVFR vsbys, variable gusty winds of 25 to 45 kts with +TSRA. As the front pushes south by this evening, expect gusty NW winds on the backside of the front, with VFR conditions for most locations. Ketcham && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 53 72 46 78 / 10 0 0 0 Hutchinson 51 72 44 79 / 10 0 0 0 Newton 51 71 45 77 / 10 0 0 0 ElDorado 51 70 45 78 / 20 0 0 0 Winfield-KWLD 52 71 46 78 / 10 0 0 0 Russell 48 74 42 81 / 20 0 0 0 Great Bend 48 74 42 81 / 20 0 0 0 Salina 51 71 44 79 / 20 0 0 0 McPherson 50 71 43 78 / 20 0 0 0 Coffeyville 51 69 46 75 / 50 0 0 0 Chanute 50 68 46 74 / 40 0 0 0 Iola 50 68 46 74 / 40 0 0 0 Parsons-KPPF 50 68 47 74 / 50 0 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...TAV LONG TERM...TAV AVIATION...Ketcham
Hazardous Weather Outlook National Weather Service Wichita KS 402 AM CDT Tue Apr 28 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-290915- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 402 AM CDT Tue Apr 28 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Thunderstorms are expected to develop on a cold front early this afternoon. The front and associated storms should exit southeast Kansas by sunset. Some of these storms will be severe, especially along and east of I-35. Both tennis ball sized hail and 60 to 70 mph winds are possible with discrete storms, however a transition to primarily damaging winds is likely as the storms congeal into a line. Other thunderstorms are possible late this afternoon and early evening in central Kansas and a second round in southeast Kansas this evening. These storms are not expected to be severe. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Periods of thunderstorms are forecast Saturday night through Monday. There is too much uncertainty with this system to speculate on the potential strength of any storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible east of I-35 this afternoon. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict Howerton
Special Weather Statement
National Weather Service Wichita KS
120 PM CDT Tue Apr 28 2020
KSZ047>051-281900-
Ellsworth KS-Rice KS-McPherson KS-Barton KS-Saline KS-
120 PM CDT Tue Apr 28 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southern Ellsworth County in central Kansas...
Rice County in central Kansas...
McPherson County in central Kansas...
Southeastern Barton County in central Kansas...
Southwestern Saline County in central Kansas...
* Until 200 PM CDT.
* At 117 PM CDT...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from 7 miles
west of Brookville to 6 miles south of Great Bend...and moving
southeast at 25 mph.
* Hail up to the size of nickels...and wind gusts up to 50 mph will
be possible with these storms.
* Locations impacted include...
Great Bend, Mcpherson, Lyons, Sterling, Ellinwood, Moundridge,
Inman, Kanopolis, Marquette, Little River, Chase, Bushton, Geneseo,
Alden, Lorraine, Windom, Raymond, Frederick, Mcpherson Airport and
Silica.
LAT...LON 3883 9794 3817 9741 3817 9847 3826 9847
3826 9893 3828 9894
TIME...MOT...LOC 1819Z 336DEG 23KT 3874 9799 3827 9884
METZGERSpecial Weather Statement
National Weather Service Wichita KS
153 PM CDT Tue Apr 28 2020
KSZ049>052-067-281945-
Reno KS-Rice KS-McPherson KS-Marion KS-Saline KS-
153 PM CDT Tue Apr 28 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northwestern Reno County in south central Kansas...
Southeastern Rice County in central Kansas...
McPherson County in central Kansas...
Northwestern Marion County in central Kansas...
Southern Saline County in central Kansas...
* Until 245 PM CDT.
* At 151 PM CDT...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from near
Salina to near Alden...and moving southeast at 25 mph.
* Hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with these storms.
* Locations impacted include...
Salina, Hutchinson, Mcpherson, Lyons, Lindsborg, South Hutchinson,
Sterling, Inman, Buhler, Nickerson, Galva, Canton, Marquette,
Little River, Arlington, Assaria, Gypsum, Partridge, Smolan and
Alden.
LAT...LON 3879 9737 3861 9737 3861 9713 3817 9768
3817 9770 3816 9770 3778 9817 3813 9848
3818 9847 3852 9803 3852 9793 3861 9793
3885 9761
TIME...MOT...LOC 1853Z 295DEG 21KT 3877 9761 3819 9836
METZGERSpecial Weather Statement National Weather Service Wichita KS 307 PM CDT Tue Apr 28 2020 KSZ070-282030- Greenwood KS- 307 PM CDT Tue Apr 28 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southeastern Greenwood County in southeastern Kansas... * Until 330 PM CDT. * At 305 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 6 miles south of Eureka...moving east at 35 mph. hail up to the size of dimes will be possible with this storm. * Locations impacted include... Climax, Eureka Airport, Fall River Lake, Fall River State Park and Cross Timbers State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3767 9635 3784 9634 3793 9596 3766 9596 TIME...MOT...LOC 2005Z 255DEG 33KT 3775 9623 DARMOFAL
Special Weather Statement National Weather Service Wichita KS 313 PM CDT Tue Apr 28 2020 KSZ052-068-069-282045- Butler KS-Harvey KS-Marion KS- 313 PM CDT Tue Apr 28 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northwestern Butler County in south central Kansas... Northeastern Harvey County in south central Kansas... Southwestern Marion County in central Kansas... * Until 345 PM CDT. * At 313 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near North Newton...moving east at 45 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Newton, Hesston, North Newton, Peabody, Walton, Elbing and Newton Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3803 9746 3817 9746 3820 9700 3800 9700 TIME...MOT...LOC 2013Z 270DEG 40KT 3811 9732 DARMOFAL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
325 PM CDT TUE APR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 PM HAIL HESSTON 38.14N 97.43W
04/28/2020 E0.70 INCH HARVEY KS PUBLIC
PEA TO DIME SIZE HAIL REPORTED. REPORT VIA
TWITTER.
&&
MARTINSpecial Weather Statement
National Weather Service Wichita KS
325 PM CDT Tue Apr 28 2020
KSZ069-093-282100-
Butler KS-Cowley KS-
325 PM CDT Tue Apr 28 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southeastern Butler County in south central Kansas...
Northern Cowley County in south central Kansas...
* Until 400 PM CDT.
* At 323 PM CDT...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from 5 miles
southeast of Leon to Atlanta to near Winfield...and moving east at
35 mph.
hail up to the size of nickels will be possible with these storms.
* Locations impacted include...
Winfield, Leon, Burden, Atlanta, Latham, Cambridge, Winfield City
Lake and Beaumont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared in case the storms become severe.
&&
LAT...LON 3724 9715 3741 9693 3770 9682 3774 9653
3725 9653
TIME...MOT...LOC 2024Z 256DEG 36KT 3761 9673 3741 9679 3728 9705
DARMOFALThe Wichita radar (KICT), 66 km away, was scanning. The volume nearest the first event began at 20:27 UTC.
8 hail, 3 thunderstorm wind. Local standard time, as filed.
Dime to quarter sized hail reported near Atlanta.
Mostly nickel sized hail with a few larger stones mixed in.
Mostly dime to penny sized hail with occasional quarter sized hail.
Peak wind gust at Coffeyville Airport.
Reported at Highway 166 and Chase Road. Relayed by Montgomery County Emergency Manager.
Spotter estimate 50 to 60 mph wind gusts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 885126, 885127, 885128, 885129, 885130, 885131, 885134, 885135, 885132, 885136, 885133.